By Leea Pronovost
*Disclosure: I am not a medical professional and this is not to be used a medical guidance. I do not presume to represent any type of medical advice or any health care advice. If you are going to start HRT (Hormone Replacement Therapy), you need to seek guidance and be under the care of a medical professional, whether that be a general practitioner or an endocrinologist. The purpose for this blog is to assist someone in gathering information (as to certain knowledge from an individual) that has had a personal experience of being on hormones. (For the sole purpose of changing their gender from male to female point of view).
Now that the disclosure is out of the way let’s get to it
I have to say here, that when I started my HRT, for being MtF (Male to Female), it was under the DSM 3 standards: "Diagnostic and Statistical Manual of Mental Disorders". Being transgender was still listed as being a disorder! This also meant that I needed to have a mental health professional say it was ok for me to start taking hormones. With being under their care, I had to have an RLE (Real Life Experience), meaning, I had to live in the desired gender for a certain amount of time, before starting hormones. My therapist, that I had been seeing for many years, knew of my history of crossdressing since the time I was six years old. She also knew the many times of me purging my wardrobe due to personal shame that I always felt about myself and being that way.
Well, I approached my GP (General Practitioner) about being a, (at the time the term to be used was), transsexual and he referred me to an Endocrinologist. I setup my appointment with him and he said he would need to talk with my therapist. I signed the necessary paperwork, and my therapist, when asked by the Endo, denied me the ability to start hormones. This is because of the fact I had never had an RLE, as far as she had known. To be honest with you, there were many things I had not discussed with her about my life. She was my therapist for PTSD, not for a gender disorder/dysphoria. Needless to say, I was completely heartbroken and also very upset with my therapist. *Note: at the time dysphoria was considered a disorder.
I am getting a bit off track here. I want to talk about hormones, not my experience, so let’s get back to it. My Endo put me on 2 mg tablets of Estradiol and 25 mg of Spironolactone. At the time, I had no idea of what these things were. I started my research after the fact of starting hormones. Once again, I cannot emphasize enough to anyone who is going to do this (hormones), do some research on all of this information. Do not just take my word at face value, find out for yourself.
I found out that the Spiro (Spironolactone) was used in MtF to help reduce the amount of testosterone that the male body produces. The Estradiol, is at the time, a new type of estrogen that they were just starting to use instead of Premarin, which was the most widely used for MtF transgender back then. I did not know it back then, but some people had issues with the Premarin. There were issues with the side-effects with the Premarin. Nowadays, the Estradiol is the most common form of estrogen being prescribed for MtF transgender people. Spironolactone is still being used as an anti-androgen (testosterone blocker).
Spironolactone was initially invented for the purpose of treating high blood pressure, edema (fluid retention), high levels of aldosterone, heart failure, kidney problems, treat low potassium levels, and in some cases may still be prescribed for those reasons. Some of the major side effect are, but not limited to high Potassium levels, enlarged breasts. There is an entire list of possible side effects, ranging from bleeding gums to dizziness to diarrhea, constipation, etc., etc. etc., please look them up.
So, when they found that one of the side effects of giving this to male recipients is that they would form enlarged breasts, this meant it would be good to use as an anti-androgen drug for the MtF members of the transgender community. This doesn’t happen to everyone, so do not count on that to help you develop breasts. The main reason for using it in the MtF application is for an anti-androgen (testosterone blocker). Of course, like any other medication, it will depend upon your own chemistry makeup as to what the levels will be that you will need. This is why it is important to do this under the care of either an Endo or a GP. They will periodically check your levels through a regular blood test in order to guide them to help you through a safe transition.
Personally, I went all the way up to 200mg per day of the Spiro. This, from what I was told by my Endo, was the highest allowed by any doctor for this purpose. While I was on that high of a dose of Spiro, I had to have my blood tested every 6 months for fear of my potassium levels getting to high. High levels of potassium are called hyperkalemia, which can cause heart attack, kidney failure. Again, this is why you need to do this under the care of a medical professional, to check your blood not just for the estrogen and the testosterone levels but to check for liver and kidney function.
Now about the Estradiol, let me just say that the Estradiol comes in three forms:
As to which is better, it would once again depend upon your own body chemistry. PLEASE, do the research and make sure to do this under the care of a healthcare professional.
Side effects of Estradiol vaginal discharge (which MtF should not have to worry about), Clear or bloody discharge from the nipple, decrease in urine, dimpling of the breast, fast heartbeat, fever, hives/itching, joint pain/swelling, swelling in the legs, dizziness, drowsiness, and a whole list more. Please continue to do some research on your own as to what the possible side effects will be.
Now to tell you what happened to ME! The first thing I actually noticed, was that all the anger I had and was feeling, had slipped away. (Note: all my life I carried this anger around). The next thing I really noticed was my breasts became very sensitive, especially around the areola and nipple area. I would rub against something and it would actually hurt. My body hair became thinner and lighter over time, although the hair I wanted to lose (facial hair) did not go away. The fat distribution around my body changed, my hips became wider. Muscle mass was decreased and my overall strength had been lessened. I noticed this whenever I had to do some physical work, I would get tired quicker and was not able to lift things like I used to.
As I stated in the start of this blog, I started out on 2 mg of Estradiol tablets per day. I went all the way up to 8 mg per day, which by the way, should be the most that any doctors would/should prescribe for you. However, this did not work for me, as my levels of both testosterone and estrogen were not showing up where the Endo wanted them to be. BTW, I need to note, that the American Society of Endocrinologists, at this point in time, had not ever come up with a standard of care (what levels of testosterone and estrogen) for MtF transgender people. As a matter of fact, it wasn’t until 4 years ago that at a national meeting, they finally talked about treating Transgender patients and setting up standards of care.
I then was moved to the patch. The patch, I personally did not like as it irritated my skin, and once again I found myself wearing several patches at the same time to try to achieve the ideal levels in order to transition. The other thing I did not like about the patch personally was, if I sweat a lot, the patch would then fall off. And I used to sweat a lot! To be honest with you, I probably didn’t give the patch enough time/chance to help me and I just got frustrated with them.
The last and final stage was the injection form of Estradiol. I was able to do my injection every two weeks. However, I personally did not like doing that. To me, it seemed like I was on a rollercoaster with my hormones. For the first few days I felt great and very emotional. I would cry at the drop of a hat. Towards the end of the two-week period, I was feeling down in the dumps and mad. It was almost like there was no estrogen left in my body. I asked my doctor if I could cut the injection amount in half and do it every week, he said that would be fine and then I felt great about the levels. Maybe this was just psychological I don’t know, but it was what made me feel better. Remember, that even though I advise you to be under the care of a medical professional, this is your journey and it is about you and your inner happiness, so be safe by going to a doctor, but also be happy by doing your own research. Keep in mind, doctors are human too.
Just as an FYI, I had changed my Endo three times because of doing my research and talking with other medical professionals. I found that they were not actually treating me properly. So, not only do the research on the process, but also check out the history of the person whose care you are under. After all, it is your life, not theirs! Be an informed patient.
Info about the Author:
I am a MtF (male to female) transsexual. Currently, I work at the North County LGBTQ Resource Center in Oceanside, CA., as a Case Manager for Unicorn Homes and the Chair for Gender Advocacy Project, also known as G.A.P. I’m an advocate and activist for the trans community and have been for many years. I have helped to change the laws in Massachusetts for the Transgender community. I was also a key speaker at GSA in Massachusetts, educated those in nursing homes, for assisted living and senior centers, as well as medical facilities, along with hospitals. I have also worked as an operator for Trans Lifeline.